Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 66, NWS Twin Cities, MN

August 2, 2009Brown County, Redwood County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 2, 2009, 9:55 PM CDT for Brown County, Redwood County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 9:55 PM CDT (02:55 UTC)
Expired
Aug 2, 2009, 10:45 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Brown County, MN, Redwood County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:02 PM CDTHAIL 0.883 S Clements, MN
Aug 2, 10:15 PM CDTHAIL 11 N Springfield, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 8:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 030255
SVRMPX
MNC015-127-030345-
/O.NEW.KMPX.SV.W.0066.090803T0255Z-090803T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
955 PM CDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1045 PM CDT

* AT 955 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF
  SPRINGFIELD...OR ABOUT 18 MILES SOUTH OF REDWOOD FALLS...AND MOVING
  SOUTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MORGAN...
  SPRINGFIELD...
  EVAN...
  COMFREY...
  SLEEPY EYE...
  HANSKA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTHERN MINNESOTA.

&&

LAT...LON 4414 9512 4428 9512 4452 9489 4449 9486
      4448 9482 4445 9479 4444 9472 4441 9469
      4436 9454 4411 9437 4411 9510
TIME...MOT...LOC 0255Z 294DEG 33KT 4429 9523

$$
1 follow-up statement
000 
WWUS53 KMPX 030326
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1026 PM CDT SUN AUG 2 2009

MNC127-030335-
/O.CAN.KMPX.SV.W.0066.000000T0000Z-090803T0345Z/
REDWOOD MN-
1026 PM CDT SUN AUG 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REDWOOD COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD MOVED OUT OF THE WARNED 
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTHERN MINNESOTA.

LAT...LON 4411 9510 4441 9469 4436 9454 4411 9437
TIME...MOT...LOC 0325Z 295DEG 35KT 4415 9483

$$

MNC015-030345-
/O.CON.KMPX.SV.W.0066.000000T0000Z-090803T0345Z/
BROWN MN-
1026 PM CDT SUN AUG 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR BROWN COUNTY...

AT 1022 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED 8
MILES SOUTH OF COBDEN...OR ABOUT 4 MILES NORTHEAST OF COMFREY...AND
MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
HANSKA.
GODAHL.
LEAVENWORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH CAN UPROOT TREES AND DOWN POWER LINES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
MORNING FOR SOUTHERN MINNESOTA.

&&

LAT...LON 4411 9510 4441 9469 4436 9454 4411 9437
TIME...MOT...LOC 0325Z 295DEG 35KT 4415 9483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:26 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 6:26 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN AUG 2 2009

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/

MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL
OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT
IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD
ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY
ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS
INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN
SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR
THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER
50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR
DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS
NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR
WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING.
HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME
ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS
PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD
TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS
AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER
INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN
SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER
21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS
VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE
WEATHER POTENTIAL.

LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY
BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND
EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE
TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS
FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY
NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT
ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK
BEST...AND MAINLY FOR CENTRAL MN.

ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE
AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING
REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST.
AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN
ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE
PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT
HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE
NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL
U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST
SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE
BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE
WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE
NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END
OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL
PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH
CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/
TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA
DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN
QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE
CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT
WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS
OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE
INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF
THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS
OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON
THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY
SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING
THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE
AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY
AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE
UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL
PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS
EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE
EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR.
ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND
KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY
TONIGHT INTO MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JLT
Hazardous weather outlook, Aug 2, 7:27 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT SUN AUG 2 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
727 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF
SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT
WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE
THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE
AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN
MINNESOTA OVERNIGHT.

In the hours before

Local storm report, Aug 2, 9:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             SEAFORTH                44.48N 95.33W
08/02/2009  M0.88 INCH       REDWOOD            MN   TRAINED SPOTTER

&&

LS
Local storm report, Aug 2, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             3 SW LUCAN              44.38N 95.45W
08/02/2009  M1.00 INCH       REDWOOD            MN   TRAINED SPOTTER

&&

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:45 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine45 min
Aug 2, 9:24 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine51 min
Aug 2, 9:40 PM CDTSevere Thunderstorm WarningMPXRenville49 min
Aug 2, 9:45 PM CDTTornado WarningMPXRedwood29 min
Aug 2, 10:06 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley54 min
Aug 2, 10:20 PM CDTSevere Thunderstorm WarningMPXWatonwan39 min
Aug 2, 10:37 PM CDTSpecial Weather StatementMPXDakota, Hennepin, Ramsey, Scott68 min
Aug 2, 10:39 PM CDTSevere Thunderstorm WarningMPXCarver52 min
Aug 2, 10:43 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown47 min
Aug 2, 10:56 PM CDTSevere Thunderstorm WarningMPXMcLeod, Scott, Sibley49 min
Aug 2, 11:10 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott40 min
Aug 2, 11:18 PM CDTSevere Thunderstorm WarningMPXDakota47 min
Aug 2, 11:29 PM CDTSpecial Weather StatementMPXSteele, Waseca46 min
Aug 2, 11:45 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Scott20 min
Aug 2, 11:48 PM CDTSevere Thunderstorm WarningMPXGoodhue, Washington57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.